Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

July 28, 2016Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 28, 2016, 7:13 AM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 7:13 AM MDT (13:13 UTC)
Expired
Jul 28, 2016, 8:00 AM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 1.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS85 KBOU 281313
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
713 AM MDT THU JUL 28 2016
 
COZ050-051-281400-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
713 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES UNTIL 800 AM MDT...

AT 713 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SIXTEEN-MILE CORNER...OR 10 MILES SOUTH OF
JULESBURG... MOVING SOUTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THE MAIN THREAT OF HAIL IS NEAR THE EASTERN BORDERS OF
SEDGWICK AND PHILLIPS COUNTIES.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...JULESBURG...PLEASANT VALLEY...
SIXTEEN-MILE CORNER AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10237 4076 10245 4100 10233 4100 10205
      4044 10205
TIME...MOT...LOC 1313Z 334DEG 40KT 4084 10220 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:50 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 4:50 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
450 AM MDT THU JUL 28 2016

.SHORT TERM...(Today and tonight)
Issued at 450 AM MDT Thu Jul 28 2016

Details of todays weather will be highly dependent on the
evolution of low level wind/temperature/moisture fields as a
result of several waves of convection dropping south across the
plains. Pinning down the details will be difficult, but the
environment looks favorable for severe thunderstorms at some point
on the plains. For areas near Denver, the prospects are much more
muddled.

Common themes in the models include:

A batch of convection moving near the northeast corner early this
morning (which looks like it should pass just east of our area),
followed by another round of storms dropping through the same area
around midday. These features are already present upstream with
the second one driven by a little shortwave that the models do
capture.

A tendency for easterly winds, reinforced at times by outflow from
convection, that maintains low level moisture across much of the
area.

A preference for the moisture to pool north of Denver, with the
outflow fighting a southerly wind component and some drying on the
Palmer Divide. Most models generate some convection off the
Laramie Range in Wyoming or in the Cheyenne area that tracks
southeast through this moisture in the late afternoon or evening.

The difficulty lies in the details of the wind field and the
pattern of available energy. A steady flow of east winds would
bring juicy air as far west as the Front Range by the end of the
day. However the threat of some drying over the higher elevations
south of Denver combined with southeast storm motions from the
more favored areas north of Denver appears to limit the threat
south of town, putting Denver on the edge of the severe weather
threat. Also worth noting that the runs with the strongest outflow
have quite cool temperatures by late afternoon and the incoming
moisture may not be enough to overcome the cooling, or at least
the cooling might limit the resulting evening convection near
Denver to one quick shot as the convergence is needed to overcome
capping.

Expected CAPEs vary wildly based on the above variables. There
should be an area of at least 1000 J/kg in place that gets
convection, and shear is adequate to generate tilted storms and
supercells. So there is a decent threat of severe weather. Main
threat should be large hail, with some wind potential as well.
Heavy rain also possible but storms should be moving enough to
keep the flash flood threat low. It does appear the Denver area is
on the edge of the threat, with the most likely timing here in the
early evening from outflow boundaries feeding new convection as
the moisture increases. Previous forecast and SPC outlooks were
pretty reasonable, I just made a few minor timing adjustments and
added the mention of severe storms across the plains.

IR satellite imagery has shown continued active burning on the
Beaver Creek wildfire near the border southwest of Laramie as it
has remained pretty warm, dry, and breezy overnight. There was an
impressive smoke plume at sunset, and there likely still is one
though I can't find it in the pictures at this time. With similar
weather today the plume will likely persist moving toward the east
and southeast. For the most part the smoke will be elevated coming
across the plains, but it will be denser over parts of Jackson and
Larimer counties.

.LONG TERM...(Friday through Wednesday)
Issued at 450 AM MDT Thu Jul 28 2016

As upper ridging remains over the southern U.S. through the next
week, subtropical moisture is forecast to work its way under the
ridge and over Colorado. Temperatures will be remaining warm, and
each day will feature a chance of thunderstorms somewhere over
north central and northeast Colorado. Friday is expected to be the
coolest day of the lot, in the wake of anticipated outflows from
this evening's thunderstorm activity over the plains. There will
also be a decent chance of showers Friday afternoon as high
pressure over the northern Great Plains will funnel easterly low
level flow into Colorado. Daytime warming and the presence of
low and mid-level moisture will combine to produce isolated to
scattered shower coverage, mainly in the evening.

Saturday and Sunday could see a slight drop in the coverage of
showers as temperatures aloft over the state warm up enough to cap
most shower activity. By Monday and Tuesday, models are showing
additional mid-level moisture moving into the state from the
south. That will set up a daily pattern of afternoon showers over
the mountains moving onto the plains in the late afternoons and
evenings. All in all, typical weather for the first part of
August. The threat of locally heavy rain will be on the increase
through the week, especially if the winds at mid and upper levels
diminish, leading to slow storm motions. These will be things to
assess later next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 450 AM MDT Thu Jul 28 2016

VFR conditions expected through tonight, though a smoke plume from
a wildfire southwest of Laramie may affect visibility in areas
northwest through northeast of Denver. Scattered thunderstorms are
possible in the Denver area from 21z through 04z. Main threat is
variable winds gusting to 40 knots, but a few severe storms with
hail and stronger winds are possible.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Dankers
AVIATION...Gimmestad
Hazardous weather outlook, Jul 28, 5:52 AM MDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
552 AM MDT THU JUL 28 2016

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
552 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS TODAY. THE GREATEST
THREAT WILL BE IN THE NORTHEAST CORNER IN THE EARLY AFTERNOON...THEN
SHIFTING TOWARD THE AREA FROM CHEYENNE TOWARD AKRON AND LIMON IN
THE LATE AFTERNOON AND EARLY EVENING. THERE IS A LOWER THREAT OF
SEVERE STORMS FOR THE FRONT RANGE CITIES LATE IN THE DAY. THE
PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL SIZE
HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS UP TO
80 MPH ARE ALSO POSSIBLE. AN ISOLATED TORNADO OR TWO IS ALSO
POSSIBLE...MAINLY ON THE PLAINS LATE IN THE DAY.

INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND
SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY.
BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A
STORM APPROACHES OR A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE,
MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.

THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL
SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 2 PM.

GIMMESTAD/DANKERS

In the hours before

Special weather statement, Jul 28, 6:33 AM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
633 AM MDT THU JUL 28 2016

COZ050-051-281315-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
633 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS AND SEDGWICK
COUNTIES UNTIL 715 AM MDT...

AT 633 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAPPELL...MOVING SOUTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JULESBURG...OVID...SEDGWICK...MARKS BUTTE...FAIRFIELD...SIXTEEN-MILE
CORNER AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4066 10205 4067 10267 4070 10267 4071 10265
      4100 10265 4100 10205
TIME...MOT...LOC 1233Z 316DEG 43KT 4111 10249

GIMMESTAD
Special weather statement, Jul 28, 7:13 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
713 AM MDT THU JUL 28 2016

COZ050-051-281400-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
713 AM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES UNTIL 800 AM MDT...

AT 713 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SIXTEEN-MILE CORNER...OR 10 MILES SOUTH OF
JULESBURG... MOVING SOUTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THE MAIN THREAT OF HAIL IS NEAR THE EASTERN BORDERS OF
SEDGWICK AND PHILLIPS COUNTIES.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...JULESBURG...PLEASANT VALLEY...
SIXTEEN-MILE CORNER AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10237 4076 10245 4100 10233 4100 10205
      4044 10205
TIME...MOT...LOC 1313Z 334DEG 40KT 4084 10220

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:07 PM MDTSevere Thunderstorm WarningBOUAdams, Weld24 min
Jul 27, 7:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington28 min
Jul 27, 7:20 PM MDTSevere Thunderstorm WarningBOULogan40 min
Jul 27, 7:21 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Lincoln, Washington23 min
Jul 27, 7:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington15 min
Jul 27, 7:51 PM MDTSevere Thunderstorm WarningBOUSedgwick12 min
Jul 27, 8:18 PM MDTSevere Thunderstorm WarningBOULogan, Phillips27 min
Jul 27, 11:23 PM MDTSevere Thunderstorm WarningBOULogan37 min
Jul 27, 11:58 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 28, 12:44 AM MDTSpecial Weather StatementBOUPhillips46 min
Jul 28, 6:33 AM MDTSpecial Weather StatementBOUSedgwick42 min
Jul 28, 11:18 AM MDTSpecial Weather StatementBOUPhillips, Sedgwick42 min
Jul 28, 11:56 AM MDTSpecial Weather StatementBOUPhillips34 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.